Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 40, NWS San Diego, CA

October 13, 2006San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Oct 13, 2006, 11:02 PM PDT for San Bernardino County, California. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2006, 11:02 PM PDT (06:02 UTC)
Expired
Oct 14, 2006, 1:00 AM PDT
In force
118 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 50 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 6.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2006-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2006-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS56 KSGX 140605
FFWSGX
CAC071-140800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1102 PM PDT FRI OCT 13 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA 
  THIS INCLUDES THE CITIES OF...DEVORE...CAJON SUMMIT

* UNTIL 100 AM PDT

* AT 1100 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEVORE...
  CAJON SUMMIT AND CRESTLINE

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3407 11736 3419 11716 3443 11740 3432 11760

$$

ECC
2 follow-up statements
000
WGUS76 KSGX 140657
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1155 PM PDT FRI OCT 13 2006

CAC071-140800-
SAN BERNARDINO CA-
1155 PM PDT FRI OCT 13 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM PDT FOR
SOUTHWESTERN SAN BERNARDINO COUNTY...

AT 1150 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM
PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE CAJON 
SUMMIT...DEVORE...CALIFORNIA STATE SAN BERNARDINO...WATERMAN CANYON. 

RAINFALL REPORTS FROM CALIFORNIA STATE SAN BERNARDINO INDICATED OVER 
HALF AN INCH IN 5 MINUTES...OVER 1.50 INCHES IN 15 MINUTES AND OVER 
1.75 INCHES IN HALF AN HOUR. 

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3407 11736 3419 11716 3443 11740 3432 11760

$$

ECC
000
WGUS76 KSGX 140751
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1250 AM PDT SAT OCT 14 2006

CAC071-140800-
SAN BERNARDINO CA-
1250 AM PDT SAT OCT 14 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN SAN
BERNARDINO COUNTY...

RESIDUAL RUNOFF MAY CONTINUE TO CAUSE FLOODING PROBLEMS HOWEVER THE 
HEAVY RAIN HAS DECREASED...THEREFORE THE FLASH FLOOD WARNING HAS 
BEEN CANCELED. 

LAT...LON 3407 11736 3419 11716 3443 11740 3432 11760

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 9:20 PM PDT, 1 hour 42 minutes earlier.

Area forecast discussion, Oct 13, 9:20 PM PDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
920 PM PDT FRI OCT 13 2006

.SYNOPSIS...LOW PRESSURE MOVING OVER SOUTHERN CALIFORNIA TONIGHT
THROUGH SATURDAY WILL BRING SHOWERS AND SOME THUNDERSTORMS. RAINFALL
AMOUNTS AROUND ONE QUARTER INCH ARE EXPECTED WITH LOCALLY HIGHER
AMOUNTS FROM HEAVY SHOWERS OR THUNDERSTORMS. LOCAL SNOW WILL OCCUR
ABOVE 7000 FEET IN THE MOUNTAINS. THE LOW WILL MOVE OUT SATURDAY
NIGHT...THEN FAIR AND WARMER SUNDAY AND MONDAY UNDER HIGH PRESSURE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

560 UPPER LOW AND ASSOCIATED 1009 MB SURFACE LOW ARE NOW CENTERED
OVER SAN CLEMENTE ISLAND. THE SYSTEM HAS STARTED TO MOVE EAST...AND
AS A RESULT...WAVES OF SHOWERS AND ISOLATED THUNDERSTORMS HAVE BEEN
STREAMING FROM SOUTH TO NORTH ACROSS MUCH OF THE AREA. STORM TOTALS
SO FAR ARE UNDER 1/4 INCH. SHOWERS HAVE BEEN BRIEF BUT HEAVY IN SOME
LOCATIONS...CAUSING BRIEF LOCALIZED STREET FLOODING. MORE BANDS ARE
EXPECTED TO MOVE ACROSS THE AREA THROUGHOUT THE NIGHT WITH SIMILAR
EFFECTS...AND AN URBAN AND SMALL STREAM FLOOD ADVISORY MAY BE NEEDED
LATER TONIGHT AND EARLY SATURDAY MORNING WHEN THE CORE OF THE LOW
COMES THROUGH WITH ALL OF ITS INSTABILITY. WE SHOULD BE ON THE
BACKSIDE OF THE LOW...UNDER NORTH FLOW...BY SAT PM WHEN THE CENTER
OF THE LOW REACHES THE COLORADO RIVER VALLEY. WRAP AROUND MOISTURE
AND DAYTIME HEATING WILL CONTINUE THE CHANCE OF SHOWERS AND
THUNDERSTORMS INTO SATURDAY EVENING.

THE SHOWERY NATURE OF PRECIPITATION WILL BRING HIGHLY VARIABLE
RAINFALL AMOUNTS...GENERALLY AROUND 1/4 INCH IN COAST/VALLEY AREAS
TO AROUND 1/2 INCH MOUNTAINS BUT LOCALLY HEAVY SHOWERS AND
THUNDERSTORMS COULD PRODUCE ISOLATED 1 INCH TOTALS. DECREASING
CHANCES OF RAIN SAT NIGHT AS THE UPPER LOW MOVES OUT.

UPPER RIDGE BUILDS RAPIDLY INTO SOCAL ON SUNDAY AND BRINGS A SOLID
WARMUP RECOVERY IN TEMPS SUN/MON. ANOTHER TROUGH SWEEPS DOWN MON
NIGHT AND TUE FOR COOLING AND GUSTY W-NW WINDS IN THE MTNS AND
DESERTS. LATEST PROGS INDICATE AN OFFSHORE FLOW DEVELOPING LATE
TUE NIGHT AND WED AND PERSISTING TO THU MORN.

&&

.AVIATION...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ALL NIGHT
AND INTO SATURDAY MORNING. CEILINGS WILL BE DOWN TO 2500 FEET WITH
VARYING COVERAGE DURING THE NIGHT. VISIBILITY WILL BE COMPROMISED
ONLY BY BRIEF HEAVY RAIN.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

&&

PUBLIC.....MACKECHNIE
AVIATION...MM
Hazardous weather outlook, Oct 13, 5:30 PM PDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 PM PDT FRI OCT 13 2006

CAZ042-043-048-050-055-056-057-058-060-061-062-141200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
530 PM PDT FRI OCT 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

LOW PRESSURE MOVING OVER SOUTHERN CALIFORNIA TONIGHT THROUGH
SATURDAY WILL BRING SHOWERS AND SOME THUNDERSTORMS. RAINFALL
AMOUNTS AROUND ONE QUARTER INCH ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS FROM HEAVY SHOWERS OR THUNDERSTORMS.

.DAY ONE... REST OF TONIGHT.

SHOWERS AND THUNDERSTORMS POSSIBLE.

HAZARDOUS CONDITIONS FOR SMALL CRAFT IN THE COASTAL WATERS DUE
TO THE POTENTIAL FOR ISOLATED THUNDERSTORMS AND WATERSPOUTS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS POSSIBLE SATURDAY.

HAZARDOUS CONDITIONS FOR SMALL CRAFT IN THE COASTAL WATERS DUE
TO THE POTENTIAL FOR ISOLATED THUNDERSTORMS AND WATERSPOUTS SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MACKECHNIE

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.